Michigan, 2020Damaging Winds in Michigan, June 9, 2020
June 9, 2020 · NWS GRR · 7 events in 5 counties and zones
Severe storms resulted in numerous reports of wind damage across southern lower Michigan in the form of downed trees, tree limbs, power lines and power outages.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $170,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe storms resulted in numerous reports of wind damage across southern lower Michigan in the form of downed trees, tree limbs, power lines and power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 9, 2:29 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Jun 9, 2:29 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 PM EDT Tue Jun 9 2020
LATEST UPDATE...
Synopsis/Discussion/Marine/Hydro
.SYNOPSIS...
Issued at 320 PM EDT Tue Jun 9 2020
- Severe weather possible into Wednesday
- Hazardous beach conditions through Thursday
- Cool spell for Friday and Saturday
&&
.DISCUSSION...(This evening through next Tuesday)
Issued at 320 PM EDT Tue Jun 9 2020
- Severe weather possible into Wednesday
A powerful low level jet moves in this evening...drawing up tropical
moisture. The main part of the jet lifts northward through western
parts of the CWA and more particularly over the lakeshore
counties. The wind at 925 mb climbs to around 50 knots. Thus any
stronger downdraft could generate impactful wind gusts. Then the
atmosphere will be characterized by surface based instability
tonight with low lcl's and high helicity values. This suggests and
increased potential for isolated tornadoes.
There will likely be a lull in the activity Wednesday morning...then
deep layer shear increases to over 50 knots as a mid level speed max
of 75 to 85 knots noses into Southern Lower MI for the afternoon. By
that time surface based instability values will be quite strong with
CAPE values 2000 to 3000 j/kg. In addition the upper wave takes on
a negative tilt upon passing though MI during the afternoon. This
surface low will be unusually deep for this time of the year as it
tracks through WI. Plenty of low level moisture will be around to
fuel the storms with PWAT values topping 1.75 inches. All this
spells an increased risk for severe weather especially in the
afternoon and evening. In addition to damaging winds and large
hail...high helicity values support a few tornadoes. So...close
monitoring of the environment will be needed through Wednesday.
- Hazardous beach conditions through Thursday
The gale force southerly winds tonight will generate dangerous waves
for any swimmers the further north you go through Lake MI into
Wednesday. As the winds switch to southwest and west by Wednesday
night...the hazardous waves will shift further south with time. We
will issue a Beach Hazards Statement for this event.
- Cool spell for Friday and Saturday
On the backside of the departing storm system...a much cooler
airmass will arrive from the Canadian Prairies for Friday into
Saturday. The latest guidance is showing a reinforcing shot of
cooler air moving in Friday afternoon and evening with perhaps some
precipitation associated with the frontal passage. High
temperatures could be close to 10 to 15 degrees below normal given
the 5 to 10 deg C 925 mb temperatures shown. Would not rule out
some lake effect clouds.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 200 PM EDT Tue Jun 9 2020
Southeast winds will increase and become gusty this afternoon but
it will stay VFR for the next several hours. The first round of
showers and possible thunderstorms moves in from southwest to
northeast around 22Z to 02Z, and may be followed by scattered
thunderstorms through 06Z. Stronger wind gusts greater than 30
knots are possible with any showers or storms tonight.
Prevailing ceilings will drop to MVFR tonight but local IFR is
expected within thunderstorms. Winds should stay gusty even after
storms depart, and become more from the south or southwest
tonight. If a sheltered airfield does not report gusts overnight
between 05-10Z, it is safe to assume the presence of low level
wind shear, as winds at 2000 feet will be from the south-southwest
(about 200 degrees) at 45 to 50 knots.
Gusty south-southwest winds continue after 12-18Z Wednesday, with
some MVFR ceilings that may eventually scatter out and increase to
VFR. Around or after 18Z, scattered severe thunderstorms may
redevelop.
&&
.MARINE...
Issued at 320 PM EDT Tue Jun 9 2020
The gale warning looks good with the strong low level jet moving
in this evening. We are already seeing gusts topping 25 knots
around South Haven and Holland. It still looks like a lull in the
winds Wednesday morning then the winds will increase considerably
on the backside of the the storm for later Wednesday into
Wednesday night. Despite the wind the water levels are not
forecasted to increase much at this time.
&&
.HYDROLOGY...
Issued at 320 PM EDT Tue Jun 9 2020
PWAT values climb to at least 2 inches tonight. Forecast soundings
tonight do support efficient rainfall. Thus any showers or
thunderstorms could contain locally heavy rainfall. Highest
amounts could top 1 inch per hour. Unless the storms persist for
more than an hour...only minor urban and poor drainage issues
would result. Recent trends are supporting an increased risk for
some locations to see thunderstorms with heavy rain tonight and
then again Wednesday afternoon with a lull Wednesday morning.
Right now it appears that if any impactful flooding occurs that it
should be fairly localized so no watch at this time. Stay tuned
though...as slight changes to the expected track or intensity
could support increased training of the convection. As for the
larger rivers/streams they will be able to handle an inch of rain.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 10 PM EDT this evening through
Thursday evening for MIZ037-043-050-056-064-071.
Wind Advisory from 10 PM this evening to 8 AM EDT Wednesday for
MIZ037-043-050-056.
LM...Gale Warning from 8 PM this evening to 2 AM EDT Thursday for
LMZ844>849.
&&
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...CAS
HYDROLOGY...MJS
MARINE...MJSHazardous weather outlook, Jun 9, 4:13 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
513 PM EDT Tue Jun 9 2020
MIZ037>040-043>046-050>052-056>059-064>067-071>074-100830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
513 PM EDT Tue Jun 9 2020
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Tonight
A marginal risk for severe thunderstorms exists tonight, primarily
before midnight. Damaging wind gusts are possible along with a
slight chance of a brief tornado.
Strong southerly winds will impact the Lake Michigan shoreline
tonight, particularly north of Holland. Gusts to 45 mph are
expected, but a few gusts to 60 mph are possible. Scattered power
outages may occur.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Severe thunderstorms capable of producing large hail, damaging
winds, and even a tornado are possible on Wednesday. The highest
threat is east of Highway 131 in the afternoon, including Lansing,
Jackson, Alma, and Mt Pleasant.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening, then again on
Wednesday afternoon.
LMZ844>849-100830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
513 PM EDT Tue Jun 9 2020
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Tonight
Southerly gale force winds will impact Lake Michigan tonight.
Waves of 6 to 10 feet are expected north of Holland and 4 to 6
feet to the south of Holland. Isolated severe thunderstorms are
also possible tonight, primarily between 6 PM and Midnight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There will be a lull in the wind on Wednesday before winds out of
west increase to gale force once again Wednesday evening.
Hazardous winds and waves will persist into Thursday before
subsiding late Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening, then again on
Wednesday afternoon.
Meade 04
In the hours before
Special weather statement, Jun 9, 4:16 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
516 PM EDT Tue Jun 9 2020
MIZ056>059-064>067-071>074-100015-
Kalamazoo-Clinton-Ingham-Ionia-Calhoun-Eaton-Allegan-Ottawa-Barry-Van
Buren-Jackson-Kent-
516 PM EDT Tue Jun 9 2020
...THUNDERSTORMS WITH STRONG WINDS EXPECTED TO DEVELOP THIS
EVENING...
Thunderstorms are beginning to develop across Southwest Lower
Michigan as of 500 PM. Thunderstorms are expected to continue to
fill in across the area with the potential for strong and damaging
winds. Almost any storm this evening will have the potential to
produce wind gusts to 50 mph, lightning and torrential rain. The
strongest of storms will have the capability to produce winds in
excess of 60 mph. Through 800 PM locations along and south of
Interstate 96 will see scattered thunderstorms. Seek shelter as
storms approach your location as they may contain strong wind gusts.
Locations impacted include...
Grand Rapids... Lansing... Kalamazoo...
Portage... Jackson... Holland...
Ionia... Grand Haven... Charlotte...
Albion... Mason... St. Johns...
Hastings... Marshall... Belding...
Battle Creek... Eaton Rapids... Allegan...
South Haven... Portland...
LAT...LON 4208 8413 4207 8622 4224 8622 4224 8637
4246 8625 4270 8620 4309 8626 4310 8437
4278 8436 4278 8416
TIME...MOT...LOC 2111Z 156DEG 36KT 4241 8601
DUKEThunderstorm Wind, Calhoun
- When
- June 9, 4:45 PM EST to 4:51 PM EST
- Where
- Calhoun County, 2.47 mi SW of Stanley Corners
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.200, -85.170
Several large trees were blown down.
Thunderstorm Wind, Kalamazoo
- When
- June 9, 5:16 PM EST to 5:31 PM EST
- Where
- Kalamazoo County, Schoolcraft
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 42.120, -85.630
Several trees and large branches were blown down across the county.
Thunderstorm Wind, Kalamazoo
- When
- June 9, 5:49 PM EST to 5:55 PM EST
- Where
- Kalamazoo County, 0.86 mi NW of Climax
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Utility Company
- Coordinates
- 42.240, -85.340
Numerous power outages were reported and several trees were blown down.
Thunderstorm Wind, Allegan
- When
- June 9, 5:53 PM EST to 6:08 PM EST
- Where
- Allegan County, 0.86 mi NW of Hopkins
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 42.630, -85.760
Several trees were blown down.
Thunderstorm Wind, Ottawa
- When
- June 9, 6:16 PM EST
- Where
- Ottawa County, Forest Grove Station
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.820, -85.900
A 66 mph peak wind gust was measured at Felch and 48th streets.
Thunderstorm Wind, Barry
- When
- June 9, 8:46 PM EST to 8:51 PM EST
- Where
- Barry County, 3.78 mi SSE of Assyria
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.420, -85.100
Several trees and power lines were blown down countywide.
Thunderstorm Wind, Calhoun
- When
- June 9, 8:46 PM EST to 8:50 PM EST
- Where
- Calhoun County, 1.72 mi NE of Burley Corners
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.420, -85.100
Several trees and power lines were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Texas, June 9, 20202 deaths · 2 injured · 58 kt wind · 32 events
- Flooding in Missouri, June 9, 20201 death · $15,000 · 7 events
- Hail and High Wind in Nebraska, June 9, 2020$1.1 million · 2 in hail · 22 events
- Flash Flooding and Flooding in Iowa, June 9 to 11, 2020$1.1 million · 9 events
- Flash Flooding and Damaging Winds in South Dakota, June 9, 2020$564,000 · 78 kt wind · 19 events
- Flood and Hail in South Dakota, June 9, 2020$761,000 · 1.75 in hail · 12 events
- High Wind and Strong Wind in Kansas, June 9 to 10, 2020$218,000 · 51 kt wind · 18 events
- Flash Flooding and Heavy Rain in Minnesota, June 9 to 10, 2020$290,000 · 6 events
- Flood in Minnesota, June 9 to 10, 2020$300,000 · 1 event
- Damaging Winds and Heavy Rain in Iowa, June 9 to 10, 202056 kt wind · 54 events
- Damaging Winds in Georgia, June 9 to 10, 2020$76,000 · 50 kt wind · 11 events
- High Wind in Kansas, June 9, 202068 kt wind · 44 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895883, 895884, 895887, 895890, 895891, 895893, 895895.